The side effects of clobazam are generally mild and usually disappear if the dose is reduced. They may also go away over time as a person gets used to the medicine. The side effects most often reported are:
-Restlessness or aggressiveness
What to do
If these problems do not go away within several days, or are really bothersome, call the doctor or prescribing health care professional. Sometimes the doctor can help with these side effects by changing the way the medicine is taken. For example, you may be told to:
-Reduce the overall amount of clobazam.
-Change the amount taken at certain times, such as taking a higher amount of the clobazam at bedtime to lessen daytime sleepiness.
-Give smaller amounts more often during the day.
No one should stop taking clobazam or change the amount they take or when they take it without their doctor's or prescriber's advice.
Be sure to read about the serious side effects so you will be aware of symptoms that might indicate the beginning of a serious reaction to clobazam. These serious problems are very rare but everyone who takes this medicine should at least be aware of them.
People who have just started taking clobazam (or who have just started taking a larger amount) should be careful during activities that might be dangerous, until they know whether they are having any side effects.
Long-term side effects
Clobazam and other benzodiazepines are the medicines that are most likely to cause psychological dependence. When someone takes a benzodiazepine at a certain dosage for more than 2 to 4 weeks, the body (or specifically, the brain's receptors for the neurotransmitter GABA) becomes accustomed to it. Then if a dose is missed or reduced, a withdrawal process starts, with symptoms such as:
-Increased heart rate
-Generally feeling unwell
Taking another pill relieves all of these symptoms. A person may then believe that he or she "needs" the medication. Yet, this is a very dangerous cycle, since long-term use can cause long-lasting changes in the brain's GABA receptors that lead to significant problems such as impaired cognition, decreased motivation, and depression. In this setting, lowering a dose quickly can cause severe symptoms of anxiety, insomnia, and illness, as well as seizures.
Many times, a very gradual lowering of the benzodiazepine (often over many months or years) can lead to a dramatic improvement in attention, concentration, memory, and mood without worsening the seizures, insomnia, or anxiety for which the medication was originally prescribed.